Hawthorne Heights guitarist Casey Calvert died due to the "acute combined effects of opiate, citalopram and clonazepam intoxication," according to the results of an autopsy released Monday (December 17) by the Office of the Chief Medical Examiner in Washington, D.C. [article id="1574943"]He was found dead[/article] in the band's tour bus outside the 9:30 club in the city on November 24.
The autopsy listed Calvert's death as accidental, though a spokesperson for the chief medical examiner added that it was brought on due to "substance abuse." The opiate referred to in the report wasn't specified, but often, any drug that acts on cell receptors — including strong prescription pain relievers such as fentanyl or oxycodone — are referred to as "opiates" or sometimes "opoids." Both citalopram (also known by the brand name Celexa) and clonazepam (also known by the brand names Klonopin and Rivotril) are prescription drugs, the former an antidepressant and the latter used to treat seizure disorders and panic attacks.
A spokesperson for the medical examiner's office declined MTV News' request to elaborate on the results of the autopsy.
When MTV News [article id="1575426"]spoke to Calvert's wife, Ashley, last month,[/article] she mentioned that he had suffered from depression but emphasized that "it was under control ... he was on medication for it, [but] nothing that he would abuse or anything like that."
"Something could've been wrong, he could've been in pain and he didn't want to tell anybody," she continued. "He always seemed completely healthy. I've known him for five years, and there's no way he was doing any kind of drug that would be considered illegal that a person could overdose on. I know my husband, and my husband wouldn't do that. He just wouldn't."
In the same interview, Calvert's bandmates stressed that the guitarist didn't abuse drugs at all, with frontman JT Woodruff saying, "We're in a rock band, and there's this stigma that comes along with it, and we don't do any of that stuff. If you asked anybody who's met us or toured with us, they'll tell you they've never seen us do that stuff. We concentrate on playing shows and having a good time, and so did Casey."
And on Monday, as news of the autopsy began to spread, drummer Eron Bucciarelli issued a statement reiterating that stance but acknowledging that Calvert had long battled depression, and that they had suspected that their guitarist had died from complications due to an "ever-changing array of medicines to get better."
"From the time of the incident, we suspected a possible drug interaction as the cause," the statement reads in part. "Casey wrestled with depression for as long as we knew him. He saw numerous doctors and took an ever-changing array of medicines to get better. He finally had his depression under control."
The statement also took issue with the medical examiner's spokesperson's use of the phrase "substance abuse," and the negative connotations it can carry.
"According to the toxicology report, the cause of death was due to a fatal interaction between depression meds, anxiety meds and an opiate ... Opiates being mentioned along with the term 'substance abuse,' coupled with 'rock star' stereotypes immediately conjure up images of hard drug use and addiction, which simply couldn't be further from the truth in Casey's instance," the statement continues. "What the toxicology report doesn't show is that prior to us leaving for tour, Casey had a root canal and was prescribed Vicodin for the pain. Once again, Casey was not involved in anything illegal, nor was he a substance abuser."
It's not immediately clear why Calvert was prescribed Vicodin, given that he was already taking clonazepam. Mixing Vicodin — an opiate — with clonazepam is "a known risk," though most doctors would not be aware of a patient taking any opiate unless that patient made it abundantly clear, according to Dr. John Mendelson, a pharmacologist at the California Pacific Medical Center Research Institute.
"Most doctors will not get a urine toxicology as part their routine diagnosis, which is how you detect opiates," he told MTV News on Monday. "If you come to me and say you're anxious and depressed, we give you clonazepam and would caution [you] about doing some opiates. Over the years, there have been several overdoses caused by mixing an opiate with a drug of the benzodiazepine class, which clonazepam is. The mixture synergistically impairs your ability to manage your airway.
"It sounds to me like he took a few extra Vicodins on top of his clonazepam and lost the ability to manage his airway, perhaps choked on his own secretions," Mendelson continued. "And it's a risk to combine substantial opiate doses with benzo doses, but it's also a rare one. To be honest, it just may [have been] bad luck. ... It's exceedingly rare that 26-years-olds die of anything medical. This kind of death is one in several million."
[This story was originally published at 1:44 p.m. ET on 12.17.2007]